MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0415
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the lumbar artery using penumbra coil 400s (pc400s).During the procedure, the physician advanced a lantern delivery microcatheter (lantern) into the target vessel and attempted to advance a pc400 through the lantern; however, resistance was encountered after advancing a loop of the pc400 out of the lantern.The physician then attempted to retract the pc400; however, resistance was encountered again.Therefore, the physician removed the lantern along with the pc400 from the patient and removed the pc400.The procedure was completed using four additional pc400s and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 50.0 cm from the proximal end.The stretch resistant wire (sr wire) was fracture and the embolization coil was detached from its pusher assembly.The distal detachment tip (ddt) had coagulated blood inside.The proximal constraint sphere was not present within the ddt.Conclusions: evaluation of the returned pc400 revealed a fractured sr wire and detached embolization coil.If the device is forcefully retracted against resistance, damage such as these may occur.The lantern identified in the complaint was not returned for evaluation; therefore, the root cause of the reported resistance could not be determined.Further evaluation of the returned pc400 revealed a pusher assembly kink.This damage was likely incidental to the reported complaint.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8872068
Report Number3005168196-2019-01542
Device Sequence Number18964244
Product Code HCG
UDI-Device Identifier00814548013381
UDI-Public00814548013381
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/10/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2024
Device Catalogue Number4002C0415
Device Lot NumberF69600
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/10/2019
Supplement Date Received by Manufacturer09/27/2019
Initial Report FDA Received Date08/07/2019
Supplement Report FDA Received Date10/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR
Date Report Sent to FDA01/01/2005